Kentucky, 2022

Flooding in Kentucky, January 2 to 16, 2022

January 2 to 16, 2022 · NWS PAH · 3 events in 3 counties and zones

A series of heavy rainfall events in late December and early January sent the Green River and portions of the Ohio River above flood stage. The river flooding was minor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of heavy rainfall events in late December and early January sent the Green River and portions of the Ohio River above flood stage. The river flooding was minor. Low-lying farmland and fields along both rivers were flooded, as well as some river access roads and public recreational land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 2, 3:06 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 2, 3:06 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
306 AM CST Sun Jan 2 2022

.SHORT TERM...(Today through Tuesday night)
Issued at 300 AM CST Sun Jan 2 2022

The primary forecast challenge is whether or not the change-over
pcpn will accumulate with impacts. We loaded the colder
Consshort/HREF temps and still output only 1-2 tenths snowfall and
maybe .01" ice sporadically across our southern counties. The
highest threat area appears to be along the TN border from about
Calloway county eastward to Todd, however, the amounts are light
and ground temps are warm. Temps will fall vs already being
there. We think this will minimize accretion/impacts enough to
warrant an SPS vs a headline, at least at this writing. A
good/closer look at observed this morning with the latest 12Z data
may shed more light, but the confidence is just not there at this
writing for an Advisory.

The next impact will be the plunge in temps, with teens in our
northwest and low 20s in our southeast for lows tonight. Even with
light north-northwest winds, that'll put our Monday start day wind
chills in the single digits in the northwest, and lower teens
elsewhere. We'll include this info in the SPS as well.

Monday night is still cold with low end 20s forecast for lows,
while Tuesday-Tuesday night moderates back a little closer to
seasonal norms albeit still a tad on the chilly side. The start
of the work week at least offers a dry weather reprieve.

.LONG TERM...(Wednesday through Saturday)
Issued at 300 AM CST Sun Jan 2 2022

The main focus in the long term portion of the forecast is the
potential for light snow on Thursday along with bitterly cold
temperatures. Forecast confidence in the overall synoptic pattern is
higher than average, but confidence in the occurrence of measurable
precipitation is lower.

Starting with daybreak Wednesday, an area of low pressure is
forecast to be over Lake Michigan with a strong cold front extending
south from the low into Illinois and Missouri. The front should make
a dry passage across the region on Wednesday. In its wake, a sharply
colder Arctic air mass will take hold, plunging temperatures into
the teens and 20s Wednesday night.

A secondary shortwave trough entering the Pacific Northwest on
Wednesday is forecast to stream southeast into the Mississippi
Valley on Thursday. This will provide the necessary lift for our
next chance of precipitation. With highs only in the 20s, forecast
thermal profiles are cold enough to support a chance of snow on
Thursday. The main limiting factor may be the availability of
moisture, which models should get a better handle on over the next
few days.

After a bitterly cold period with lows Thursday night in the upper
single digits and lower teens, and highs on Friday in the middle 20s
to lower 30s, a moderating trend will get underway on Saturday as
the surface high shifts east of the area and low level winds become
southerly.

Dry conditions should prevail from Thursday night through much of
Saturday. However, return moisture ahead of low pressure approaching
from the Plains will result in a return chance for rain by Saturday
night. Highs on Saturday should range through the 40s, with lows in
the 30s Saturday night.

&&

.AVIATION...
Issued at 300 AM CST Sun Jan 2 2022

Temps have just fallen below freezing at KMVN-KCGI, but bulk
moisture/pcpn has shifted east. There have been some reports of
light snow/freezing drizzle further to the west, however. This
trend should continue, as colder air overtakes the column here upon
the overall west to east move of the long wave trof. And while
some light pcpn may impact terminals today, best chances look to
be just to the south/east later this afternoon. IFR to low MVFR
cigs will prevail thru the day, while vsbys largely remain VFR.
Gusty northwest winds will persist today before easing off some
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jan 2, 3:39 AM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
339 AM CST Sun Jan 2 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
339 AM CST Sun Jan 2 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of light wintry precipitation today, and wind
chills will be taking a nosedive today and tonight. Refer to the
Special Weather Statement for details.

River flooding is expected. Refer to the river flood warnings for
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another arctic blast of air is forecast to arrive late in the
week. It will cause wind chills to drop close to, if not below,
the zero degree mark early Friday morning.

River flooding is forecast. Refer to the river flood warnings and
statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of inclement weather are appreciated.

In the hours before

Special weather statement, Jan 2, 3:30 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
330 AM CST Sun Jan 2 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-022200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
330 AM CST Sun Jan 2 2022

...Wintry precipitation possible today...
...Cold Wind Chills on the way too...

As colder air arrives, our chance of light precipitation may
include patches of light freezing drizzle or light freezing rain
for a brief time, upon the change over to snow before it ends.
Ground temperatures are still warm, and amounts should be light,
so most impacts are expected to be minimal.

That said, as temperatures fall below freezing, and especially
heading into the evening hours, when they will stay below freezing
and get colder, there may be some potential then for light
accumulations of snow, mainly on grassy or elevated surfaces.
This dusting could potentially impact some untreated roadways or
at least be cause for concern when driving.

The best chance of encountering a light dusting looks to be in
southern Kentucky along the Tennessee border, mainly along and
south of a line from Murray to Hopkinsville.

The cold air will plummet wind chills into the teens and 20s
today, on their way to single digits and teens by the start of the
work and school day on Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Muhlenberg

When
January 2, 5:00 AM CST to January 8, 9:00 AM CST
Where
Muhlenberg County, Paradise to 0.82 mi N of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Flood, Union

When
January 4, 11:00 PM CST to January 16, 2:00 PM CST
Where
Union County, 0.35 mi WNW of Uniontown to 2.66 mi WSW of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.772, -87.936

Flood, McLean

When
January 5, 6:00 AM CST to January 8, 6:00 AM CST
Where
McLean County, Calhoun to 0.75 mi SSW of Calhoun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998730, 998729, 998731.